low white cell counts and neutrophils

My son has been diagnosed of chilblain lupus for the last 5 yrs since he was 15 yrs old. He is taking Hydroxychloroquine and Mepacrine. His white cell counts and neutrophils have dropped a couple years after his diagnosis and remained low since. Are the low counts due to his medication or his disease? Can anybody advise? Thanks

6 Replies

oldestnewest
  • I am not suggesting that he stops taking any meds but sometimes the heavy duty meds do come with some heavy duty side effects. I had something similar happen when I was on azathioprine. When I was taken off of it it felt as though I had stopped taking a poison.

    See if you can relate any of his changes to changes in meds and discuss with the doctors in case they need to alter his medication

  • I agree with you, overnighthearingloss.

    These drugs do have the high toxicity..it may kill off Lupus activities but these chemicals do not work solely on Lupus selectively..toxins could lead to unwanted biologic damage particularly if used long-term. That's just a fact of life. Doctors may tell you, "it's a safe drug". But if the blood tests suggest otherwise..then you need to exercise your right to contradict.

  • Hi Stroseoflimas

    Sorry to read your 15 year old son has Lupus. Those two drugs he's on are anti- malarial 's as you know , and I haven't heard of patients being on both . ?

    As to the white and neutrophil count they can fluctuate due to the drugs or the illness, so they need keeping an eye on which I'm sure your GP will do. Is your son due a Rheumy visit soon?. Would be good to talk to him about this. Hope he's had benefit from the drugs. X

  • I was put on both. Mepacrine was a vile tasting little yellow pill - derived from tree bark in India. Why they didn't coat the darned things I'll never know. Big Pharma cutting corners again. They don't work if you smoke. Neither do hydroxychloroquine.

  • Hi

    I have neutropenia and mild thrombocytopenia. All part of SLE activity, not the drugs I am on. I am regularly monitored and fortunately the levels are stable. Some of the meds can effect blood cell development. Hydroxychloroquine I believe does not but some of the other treatments do have the potential. Your son would be wise to discuss the risks versus benefits of his current treatment regime with the docs. If he is under a specialist contact his/her secretary for advice. Or if there is a nurse specialist contact him/her. This will either allay both your concerns or enable him to consider possible alternatives. Unfortunately managing a chronic condition seems to be an ongoing balancing act. I hope you get some answers. Let us know how you get on. X

  • I never knew there was a connection between chilblains and Lupus. If there is, that explains a lot to me, as I suffered with them as a child.

You may also like...